Aa
A
A
A
Close
Heart Disease Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

exercise induced tachycardia

I am a 33 yr old female who exercises 3-5 times a week doing both aerobic and weight training. I ran a marathon in 1999 and started taking zoloft in May 2000. I noticed that my heart felt like it was "beating harder" and that when I worked out my HR was  high 170-200. I wear a heart rate monitor most of the time and I never had this problem when I was training for my marathon. I was asymptomatic with that HR and the highest I've ever seen it is 210. I've noticed that now when I run, my HR goes to 150-160 within 2-3 minutes and continues to go higher. I finished a 5 mile run the other day and it was 190. I'm not tolerating it like I used to and become very short of breath and have had 3 episodes of tingling in both arms up to my earlobes, no chest discomfort, or syncope. My resting HR is 48-62, and my HR returns to normal within a short period after I finish working out. I have an appointment with a cardiologist in 2 weeks. Do you think this could be related to the zoloft? Should I continue to run while waiting for my appt? Thank you.
4 Responses
Avatar universal
Smcrun,

Thanks for the post.

I have never encountered someone who described this symtom set with sertraline (Zoloft), but sertraline is not infrequently associated with anxiety, fatigue, nervousness, diarrhea, insomnia, and a few others.  These symptoms are all likely related to higher levels of serotonin associated with taking sertraline, and point to altered autonomic nervous activity.  Altered autonomic nervous activity could potentially lead to higher levels of heart rate during exercise, thus a link between sertraline use and tachycardia could be possible.

Tachycardia has been reported in users of sertraline who developed (1) serotonin syndrome (either from concomitant ingestion of other drugs or overdose of sertraline), or (2) AVNRT (an arrthymia also associated with concomitant ingestion of other drugs, particularly stimulants).


I can't advise you as to whether or not it is safe to continue to exercise with the limited information you provided.  A general guideline would be that if your symptoms have been stable for a long period of time, then it is likely safe to continue at a reasonable exercise pace.  If on the other hand, your symptoms have been progressing, then it might be wise to hold off exercising until seen by your doctor.

One last thing which I hope does not apply to you.  I have seen some women runners, who also happened to be on anti-depressants, who suffered from bulimia or anorexia nervosa.  They experienced increasing fatigue due to caloric restriction and electrolyte imbalance.

Hope that helps.


Avatar universal
A related discussion, High heart rate during exercise was started.
Avatar universal
A related discussion, Healthy 44 yr old female was started.
Avatar universal
A related discussion, tachycardia with exercise was started.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.